Missouri, 2009

Damaging Winds in Missouri, June 27, 2009

June 27, 2009 · NWS EAX · 3 events in 2 counties and zones

A severe thunderstorm produced damaging winds, June 27, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm produced damaging winds, June 27, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 1:12 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 1:12 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT SAT JUN 27 2009

.DISCUSSION...

18Z SURFACE ANALYSIS AND SATELLITE IMAGERY SHOW WHAT APPEARS TO BE
PREFRONTAL TROUGH WHICH WAS POSITIONED FROM ROUGHLY KLWD THROUGH KSTJ
AND TRAILING BACK TO NEAR KMHK. THE COLD FRONT APPEARED TO BE FROM
ROUGHLY KICL THROUGH KFNB AND SOMEWHERE BETWEEN KCNK AND KSLN. THESE
FEATURES WERE MOVING SOUTHEASTERLY AT A PRETTY DECENT RATE FOR THIS
TIME OF YEAR DUE TO STRONG PRESSURE RISES ACROSS EASTERN NEBRASKA.
SURFACE WINDS AHEAD OF THE TROUGH WERE VEERED SOUTHWESTERLY. SO
DESPITE A GOOD SURGE ON THE SURFACE FEATURES THERE WAS NOT A LOT OF
CONVERGENCE TO WORK WITH. MORNING SOUNDINGS FROM AROUND THE REGION
/TOP...SGF..OUN/ SHOWED FAIRLY DRY AIR ALOFT IN A LAYER FROM ROUGHLY
850MB TO 650MB. FORECAST SOUNDINGS FROM ACROSS THE NORTHWESTERN THIRD
OF MISSOURI MAINTAIN THIS RELATIVELY DRY AIR ALOFT. AFTERNOON SURFACE
TEMPERATURES/DEWPOINTS IN THE MIDDLE 90S/LOW TO MID 70S WILL YIELD A
VERY UNSTABLE AIRMASS WITH CAPE VALUES AROUND 3000 TO 3500 J/KG. WITH
THE LARGE VALUES OF CAPE...ANTICIPATE ROBUST INITIAL UPDRAFTS WHICH
MAY PRODUCE MARGINALLY SEVERE HAIL INITIALLY GIVEN LOW SHEAR VALUES.
THE BIGGEST THREAT APPEARS TO BE FROM DAMAGING WINDS AS DRY AIR
ALOFT...UNIDIRECTIONAL WINDS...HIGH FREEZING LEVELS AROUND 15.5K TO
16K...AND ALMOST INVERTED V SOUNDINGS ALL POINT TO STRONG
DOWNBURST/STRAIGHT LINE WINDS. VERY HIGH FREEZING LEVELS AND LACK OF
SHEAR SHOULD INHIBIT LARGE HAIL. THE LACK OF SHEAR AND HIGH POTENTIAL
FOR DOWNBURST WINDS SHOULD LEAD TO A COLD POOL SURGE AHEAD OF THE
STORMS WHICH MAY ACT TO DIMINISH THE OVERALL SEVERE THREAT WITHIN THE
COLD POOL. IT MAY ALSO TRIGGER ADDITIONAL STORMS ALONG THE GUST FRONT
WHICH WOULD REPEAT/REINFORCE THE DOWNBURST/COLD POOL CYCLE.
ANTICIPATE INDIVIDUAL CELLS TO BE MOVING GENERALLY IN AN EASTWARD
DIRECTION WITH THE SURFACE TROUGH/FRONT CONTINUING A SOUTHEASTWARD
MOVEMENT. A MAJOR CONCERN IS THE LACK OF CONVERGENCE ALONG THE
SURFACE FEATURES TO INITIALLY TRIGGER STORMS. BUT FEEL GIVEN THE
STRONG INSTABILITY STORMS WILL INITIATE ALONG THE PREFRONTAL
TROUGH...MOST LIKELY ACROSS NORTHERN MISSOURI AND THEN TRAIL BACK
SOUTHWEST INTO WESTERN MISSOURI AND EASTERN KANSAS WHILE DECREASING
IN COVERAGE. TIMING WILL LIKELY BE DURING PEAK HEATING...AROUND
21Z...DUE TO THE POOR CONVERGENCE ON THE TROUGH AND THE ENERGY FROM
THE UPPER LEVEL WAVE BEING WELL NORTH OF THE AREA.

THE CONVECTION WILL BE MAINLY CONFINED TO THE SERN GRIDS BY EVENING
WITH COOLER AND DRIER AIR SPREADING INTO THE ENTIRE CWA LATE THIS
EVENING. MODELS CONTINUE TO ADVERTISE A COLD VORTEX TO DEVELOP IN
THE OHIO VALLEY AND GREAT LAKES BY EARLY NEXT WEEK WITH COOLER TEMPS
AND CONSIDERABLY DRIER DEWPOINTS ACROSS THE CWA. OTHERWISE...DRY NW
UPPER FLOW TO PREVAIL.

CDB/DB

TUESDAY THROUGH SATURDAY:
WITH NORTHWEST FLOW ALOFT EXPECTED TO PERSIST INTO THE LATER HALF OF
NEXT WEEK...WARMER TEMPERATURES ALOFT/HIGHER THICKNESSES WILL BE
PUSHED WEST OF THE AREA. THIS WILL RESULT IN COOLER...NEAR NORMAL
TEMPERATURES WITH COOLER DEWPOINTS. THE BIGGEST CHALLENGE WILL BE
IDENTIFYING/TIMING WAVES MOVING THROUGH THE NORTHWEST FLOW WHICH MAY
BE ABLE TO TRIGGER SOME PRECIPITATION. FOR NOW...THE OFFICIAL
FORECAST IS DRY BUT ACTUALLY PROBABILITIES OF PRECIPITATION ARE
AROUND 15 PERCENT. WITH THIS TYPE OF PATTERN THERE IS JUST TOO MUCH
UNCERTAINTY IN ANY GIVEN PERIOD OF TIME TO MENTION PRECIPITATION.
THERE MAY BE A BETTER CHANCE TOWARDS THE END OF NEXT WEEK...THURSDAY
INTO FRIDAY...WITH THE ECMWF DEPICTING A JET STREAK TRAVERSING THE
AREA. THE GFS ALSO WANTS TO BRING AN MCS THROUGH THE AREA ALONG THE
NORTHER PERIPHERY OF THE LOW LEVEL JET. THE PATTERNS DEPICTED BY THE
TWO MODELS ARE FAIRLY DIFFERENT BY THIS TIME WITH THE ECMWF MORE
AMPLIFIED THAN THE GFS. WITH SUCH UNCERTAINTY FOR PRECIPITATION WILL
HOLD OFF ON ANY MENTION AT THIS TIME.

CDB

&&

.AVIATION...

PREFRONTAL TROUGH IS NR KSTJ WITH A COLD FRONT LAGGING BEHIND IN XTRM
NWRN MO. THE BOUNDARIES ARE MOVING QUICKLY SE AND WILL REACH THE KC
TERMINALS BTWN 20-21Z. THIS WILL LIMIT THE AMOUNT THAT CONVECTION CAN
DEVELOP WITH LITTLE INDICATION SEEN ON STLT. THEREFORE WILL ONLY
MENTION CB IN THE SUFFIX OF THE CLOUD GROUP. OTHERWISE...THE COLD
FRONT WILL MOVE THROUGH WITH COOLER AND DRIER AIR TONIGHT AND
SUNDAY. VFR EXPECTED TONIGHT AND SUNDAY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR MOZ020-MOZ021-
     MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ043-MOZ044-MOZ053-
     MOZ054.

     HEAT ADVISORY UNTIL 7 PM SATURDAY FOR MOZ013-MOZ014-MOZ022-
     MOZ023-MOZ024-MOZ025-MOZ031-MOZ032-MOZ033-MOZ039-MOZ040-
     MOZ045-MOZ046.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jun 27, 11:55 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT SAT JUN 27 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES ARE EXPECTED TO RISE INTO THE MIDDLE 90S FROM EAST
CENTRAL KANSAS THROUGH CENTRAL MISSOURI THIS AFTERNOON. THESE WARM
TEMPERATURES ALONG WITH HIGH HUMIDITY.

A COLD FRONT IN NORTHWEST MISSOURI...NEAR SAINT JOSEPH...WILL MOVE
QUICKLY ACROSS THE OUTLOOK AREA THIS AFTERNOON AND THIS EVENING. THE
FRONT IS EXPECTED TO REACH A KANSAS CITY TO KIRKSVILLE LINE BY MID
AFTERNOON...AND TO A BOONVILLE TO CLINTON LINE BY 7 PM. THE FRONT MAY
TRIGGER SCATTERED THUNDERSTORMS BY MID AFTERNOON AND CONTINUE INTO
THE EARLY EVENING HOURS. A FEW STORMS MAY BE SEVERE WITH DAMAGING
WINDS THE PRIMARY THREAT. IN ADDITION...BRIEF HEAVY DOWNPOURS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON AND EARLY THIS EVENING
FOR AREAS SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE.

In the hours before

Special weather statement, Jun 27, 6:06 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CDT SAT JUN 27 2009

KSZ057-280030-
MIAMI-
706 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN MIAMI COUNTY UNTIL 730
PM CDT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHMOND...OR 12 MILES SOUTH OF OTTAWA...
MOVING EAST AT 25 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  OSAWATOMIE AROUND 730 PM CDT.

THE TOWN OF BEAGLE IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3854 9506 3861 9484 3839 9484 3839 9503
      3839 9506

CUTTER
Special weather statement, Jun 27, 6:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT SAT JUN 27 2009

MOZ037-280045-
JACKSON-
715 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN JACKSON COUNTY UNTIL 745 PM
CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANDVIEW...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  RAYTOWN AROUND 735 PM CDT.
  LEES SUMMIT...LAKE TAPAWINGO...BLUE SPRINGS AND GREENWOOD AROUND
  745 PM CDT.

THE TOWN OF UNITY VILLAGE IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3900 9461 3906 9423 3884 9423 3884 9461

CUTTER
Special weather statement, Jun 27, 6:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT SAT JUN 27 2009

MOZ044-045-280100-
JOHNSON-PETTIS-
724 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON AND
NORTHWESTERN PETTIS COUNTIES UNTIL 800 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARRENSBURG...MOVING EAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  KNOB NOSTER AND WHITEMAN AIR FORCE BASE AROUND 740 PM CDT.
  LA MONTE AROUND 755 PM CDT.

LAT...LON 3894 9337 3869 9338 3875 9379 3889 9378

CUTTER
Special weather statement, Jun 27, 6:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT SAT JUN 27 2009

KSZ060-MOZ053-280100-
BATES-LINN-
736 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR BATES AND SOUTHEASTERN LINN COUNTIES
UNTIL 800 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUTLER TO 5 MILES
SOUTH OF MOUND CITY...MOVING EAST AT 30 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  BUTLER AND PRESCOTT AROUND 745 PM CDT.
  HUME AROUND 755 PM CDT.

THE TOWNS OF WORLAND...AMORET...PASSAIC...FOSTER AND BALLARD ARE ALSO
IN THE PATH OF THESE STORMS.

LAT...LON 3804 9503 3838 9449 3838 9408 3838 9407
      3834 9407 3805 9449

CUTTER
Special weather statement, Jun 27, 6:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CDT SAT JUN 27 2009

MOZ044-280115-
JOHNSON-
739 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
815 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HOLDEN...MOVING EAST AT 25
MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  HOLDEN AROUND 745 PM CDT.
  CHILHOWEE AROUND 805 PM CDT.

THE TOWNS OF LA TOUR...QUICK CITY AND POST OAK ARE ALSO IN THE PATH
OF THIS STORM.

LAT...LON 3857 9412 3873 9412 3872 9371 3856 9372

CUTTER
Special weather statement, Jun 27, 7:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
812 PM CDT SAT JUN 27 2009

MOZ045-046-280145-
COOPER-PETTIS-
812 PM CDT SAT JUN 27 2009

...SIGNIFICANT WEATHER ALERT FOR COOPER AND NORTHEASTERN PETTIS
COUNTIES UNTIL 845 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT GROVE TO
SEDALIA...MOVING EAST AT 40 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  BOONVILLE AROUND 825 PM CDT.
  OTTERVILLE AROUND 830 PM CDT.
  BUNCETON AROUND 840 PM CDT.

THE TOWNS OF LAMINE...SEDALIA MEMORIAL ARPT AND CLIFTON CITY ARE ALSO
IN THE PATH OF THESE STORMS.

LAT...LON 3869 9286 3871 9339 3893 9310 3893 9306
      3896 9305 3899 9302 3899 9287 3898 9286
      3898 9270 3896 9260 3897 9256 3892 9250

CUTTER

The radar

The Pleasant Hill radar (KEAX), 93 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pettis

When
June 27, 7:15 PM CST
Where
Pettis County, 1.75 mi SE of Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.680, -93.210

A 2 foot diameter tree was blown down in the Maplewood area.

Thunderstorm Wind, Cooper

When
June 27, 8:00 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Numerous trees were reported blown down.

Thunderstorm Wind, Cooper

When
June 27, 8:25 PM CST
Where
Cooper County, 0.88 mi SW of Boonville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -92.760

Several tree limbs, 6 to 8 inches in diameter, were snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178018, 178020, 178021.